Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 93, NWS Memphis, TN

July 11, 2014Calhoun County, Lafayette County, Yalobusha County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 11, 2014, 1:15 PM CDT for Calhoun County, Lafayette County, Yalobusha County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2014, 1:15 PM CDT (18:15 UTC)
Expired
Jul 11, 2014, 3:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Lafayette County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WGUS54 KMEG 111815
FFWMEG
MSC013-071-161-112015-
/O.NEW.KMEG.FF.W.0093.140711T1815Z-140711T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
115 PM CDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 315 PM CDT

* AT 115 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARIS...
  COFFEEVILLE...VELMA...WATER VALLEY...BANNER...BRUCE...CALHOUN
  CITY...PITTSBORO AND SABOUGLA.

 THIS WARNING ALSO INCLUDES AREAS NEAR SARDIS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3373 8952 3386 8952 3386 8969 3387 8975
      3422 8970 3422 8925 3401 8927 3372 8932
      3372 8951

$$
1 follow-up statement
203 
WGUS74 KMEG 111943
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
243 PM CDT FRI JUL 11 2014

MSC013-071-161-111952-
/O.CAN.KMEG.FF.W.0093.000000T0000Z-140711T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YALOBUSHA MS-LAFAYETTE MS-CALHOUN MS-
243 PM CDT FRI JUL 11 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CALHOUN...SOUTHERN
LAFAYETTE AND EASTERN YALOBUSHA COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS 
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 
MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION DUE TO RUNOFF FROM THE 
EARLIER HEAVY RAIN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3373 8952 3386 8952 3386 8969 3387 8975
      3422 8970 3422 8925 3401 8927 3372 8932
      3372 8951

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 12:12 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 11, 12:12 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1212 PM CDT FRI JUL 11 2014

.UPDATE...

UPDATED TO INCLUDE THE 18Z AVIATION DISCUSSION BELOW.

JCL

&&

.PREV DISCUSSION... /ISSUED 939 AM CDT FRI JUL 11 2014/

UPDATE...

QUICK UPDATE TO INCREASE POPS ACROSS THE EXTREME SOUTHWESTERN
PORTIONS OF THE FORECAST AREA WITH RADAR SHOWING NUMEROUS SHOWERS
AND THUNDERSTORMS ACTIVE AS I TYPE. OUTSIDE OF THIS ALTERATION TO
THE FORECAST ALL IS LOOKING PRETTY INLINE WITH PREVIOUS THINKING.
-ABS

PREV DISCUSSION...  /ISSUED 355 AM CDT FRI JUL 11 2014/

A WEAK FRONTAL BOUNDARY REMAINS STRETCHED ACROSS WESTERN PORTIONS
OF THE MID SOUTH AND WILL BE THE FOCUS FOR ISOLATED SHOWERS AND
THUNDERSTORMS TODAY. LOW LEVEL MOISTURE REMAINS HIGHEST ALONG AND
WEST OF THIS BOUNDARY WITH 70+ DEWPOINTS NOTED. THE MID SOUTH
REMAINS POSITIONED ALONG THE EASTERN PERIPHERY OF AN UPPER LEVEL
HEIGHT RIDGE CENTERED OVER THE SOUTHERN PLAINS. WEAK CAPPING OVER
THE AREA SHOULD ERODE BY LATER TODAY ALLOWING A FEW STORMS TO
DEVELOP IN THE VICINITY OF THE BOUNDARY WEST OF INTERSTATE 55. ANY
DAYTIME CONVECTION SHOULD WANE BY EARLY THIS EVENING WITH THE
BOUNDARY FINALLY WASHING OUT BY TONIGHT. VERY WARM AND HUMID
CONDITIONS WILL PERSIST OVER WESTERN SECTIONS TODAY...WITH LESS
HUMID CONDITIONS ACROSS EASTERN AREAS.

THE UPPER LEVEL RIDGE OF HIGH PRESSURE SHOULD BUILD EAST OVER THE
WEEKEND AS LOW LEVEL SOUTHERLY FLOW BRINGS INCREASED HUMIDITY
LEVELS BACK TO THE ENTIRE MID SOUTH. MAINLY DRY CONDITIONS CAN BE
EXPECTED ON SATURDAY WITH TEMPERATURES RISING INTO THE LOWER TO
MIDDLE 90S BY SATURDAY AFTERNOON. HOT AND HUMID WEATHER WILL
CONTINUE INTO SUNDAY WITH HIGHS AGAIN REACHING INTO THE LOWER TO
MIDDLE 90S WITH LOWS MAINLY IN THE 70S. THE COMBINATION OF
INCREASING HEAT AND HUMIDITY WILL LIKELY PUSH HEAT INDICES BACK
INTO THE THE 100 TO 104 DEGREE RANGE...MAKING FOR QUITE
UNCOMFORTABLE CONDITIONS DURING THE AFTERNOON HOURS THROUGH THE
WEEKEND. INCREASING MOISTURE OVER SOUTHERN AREAS BY SUNDAY
AFTERNOON WILL LIKELY PROMOTE THE DEVELOPMENT OF ISOLATED
DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS DURING PEAK HEATING.
ANY STORMS WILL DIMINISH BY SUNDAY EVENING ACROSS SOUTHERN AREAS.

AN UNSEASONABLY DEEP UPPER LEVEL TROUGH WILL DEVELOP BY EARLY NEXT
WEEK OVER THE EASTERN HALF OF THE UNITED STATES. THIS SHOULD PUSH
A STRONG COLD FRONT SOUTH ACROSS THE REGION BY EARLY NEXT WEEK.
NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE
NORTHERN HALF OF THE REGION MONDAY AND PUSH SOUTHWARD ACROSS THE
AREA MONDAY NIGHT INTO TUESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED SOUTH OF INTERSTATE 40 ON TUESDAY WITH DRIER AND
COOLER CONDITIONS PUSHING INTO NORTHERN SECTIONS OF THE REGION.
CONSIDERING THE STRENGTH OF THE UPPER TROUGH AND COLD FRONT
COMBINED WITH STRONG DEEP LAYER SHEAR AND INSTABILITY AHEAD OF THE
FRONT...THE POTENTIAL SHOULD EXIST FOR SEVERE THUNDERSTORMS ALONG
AND AHEAD OF THE FRONTAL PASSAGE MONDAY AND MONDAY NIGHT AREA WIDE
AND SOUTH OF INTERSTATE 40 ON TUESDAY. PLAN TO ADD THIS POTENTIAL
IN THE LATEST HAZARDOUS WEATHER OUTLOOK.

CANADIAN HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION BY TUESDAY
NIGHT AND PERSIST THROUGH MID WEEK. THIS SYSTEM WILL BRING DRY AND
MUCH COOLER TEMPERATURES TO THE REGION WITH HIGHS RANGING FROM THE
UPPER 70S TO LOWER 80S WITH LOWS IN THE 50S TO LOWER 60S.

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION BY THE
END OF NEXT WEEK AND MAY BRING ISOLATED SHOWERS AND THUNDERSTORMS
MAINLY TO SOUTHERN SECTIONS OF THE REGION. TEMPERATURES SHOULD
REMAIN BELOW NORMAL THROUGH THE END OF NEXT WEEK.

JLH

&&

.AVIATION...

18Z TAF CYCLE (11/18Z-12/18Z)

VFR CONDITIONS WILL OCCUR THROUGH MUCH OF THE PERIOD. THE EXCEPTION
WILL BE EARLY MORNING FOG WITH MVFR VISIBILITIES...OCCASIONALLY
IFR...AT KMKL AND POSSIBLY MVFR AT KTUP AND KJBR. LIGHT WINDS
THROUGH THE PERIOD.

JCL

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 11, 4:17 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
417 AM CDT FRI JUL 11 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121130-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
417 AM CDT FRI JUL 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND HUMID WEATHER WILL DEVELOP OVER MUCH OF THE AREA THIS
WEEKEND. HEAT INDEX VALUES BETWEEN 100 AND 104 DEGREES WILL BE
POSSIBLE IN MOST AREAS BOTH SATURDAY AND SUNDAY AFTERNOONS.

THE POTENTIAL WILL EXIST FOR SEVERE THUNDERSTORMS FROM MONDAY
THROUGH TUESDAY OF NEXT WEEK. THE GREATEST POTENTIAL FOR SEVERE
THUNDERSTORMS ON MONDAY AND MONDAY NIGHT APPEARS TO BE ACROSS
LOCATIONS ALONG AND NORTH OF INTERSTATE 40. THE HIGHER THREAT
SHIFTS TO AREAS SOUTH OF INTERSTATE 40 ON TUESDAY.

CONSIDERING THIS POTENTIAL SEVERE WEATHER EVENT IS STILL SEVERAL
DAYS AWAY...IT REMAINS TOO DIFFICULT TO SPECIFY DETAILS REGARDING
THE GREATEST SEVERE WEATHER HAZARDS AT THIS TIME. PLEASE CONTINUE TO
MONITOR THE LATEST FORECAST REGARDING THIS SEVERE WEATHER POTENTIAL
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY NEXT WEEK.

JLH

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.